Im a 30 yr old male who just recently discovered a small round bald patch on my beard about 3-4 months ago.
I am an asthmatic and suffer from Seasonal Rhinitis (Hayfever). for the allergies, i take various antihistamines daily, namely Loratadine (Claratin) or Pseudoephedrine based ones…
My hayfever has been pretty bad over the last few months and i am taking a pill at least once a day round about the time this patch formed…
What started out as a little round patch grew over the last few months into a golf ball sized patch with no hair at all and im starting to notice very small dots forming on other parts of my beard as well as a small one on the front of my hairline.. Im really starting to get worried. I went to see a dermatologist who gave me topical steroid cream and minoxidil 5% as well as a zinc and vitamin C supplment which ive been using religiously over the last 3 weeks, but it has not slowed down the growth of the alopecia.
Last night i read on the leaflet for the antihistamines i take (Loratadine) that some of the adverse reactions to it is Alopecia. Ive also read on tihs site that a few people complained about the same thing, losing hair because of Claratin. I have not found much conclusive evidence online which link antihistamines with alopecia, but as of yesterday ive stopped taking the antihistamines and continuing treating the patch with the oiintments etc.
Is there any proof that there is indeed a link between antihistamines and alopecia..?
There is no proof there is a link between antihistamines and alopecia. Many drugs can cause hair loss as a rare side effect, but by far, the most common cause of hair loss in men is genetic balding. What you’ve described is patchy hair loss (even around your beard). This may be alopecia areata, but I would follow up with your dermatologist for a diagnosis. I did write about Claritin and pseudoephedrines before here.